Texas, 2021

Hail in Texas, May 9 to 10, 2021

May 9 to 10, 2021 · NWS SJT · 20 events in 6 counties and zones

A cold front and moderate to strong instability resulted in scattered severe thunderstorms across the Heartland and Northwest Hill Country. The storms produced large to very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front and moderate to strong instability resulted in scattered severe thunderstorms across the Heartland and Northwest Hill Country. The storms produced large to very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 1:41 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 9, 1:41 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
241 PM CDT Sun May 9 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 233 PM CDT Sun May 9 2021

...Isolated strong storms this afternoon across the far east, with
more rain and strong thunderstorms Monday afternoon...

A cold front has pushed southward across the northern half of the
forecast area today...and was sitting from south of Brownwood to
near Paint Rock, to near Mertzon as of 230 pm.  As the front
continues to push slowly southward this afternoon/evening, we could
see a few thunderstorms develop across the Hill Country and
Heartland.  With CAPE values over 1500 and decently strong shear,
any storms that do develop could produce large hail. The main threat
area for this afternoon/evening is across San Saba and Mason
counties. Storms should move east and dissipate this evening, with
low clouds moving in overnight.

For tomorrow, with the front still lingering across the southern
counties, we will see another round of thunderstorms possible for
the afternoon along the I-10 corridor. Again, with strong
instability, a few severe storms will be possible as well. We
will see a wide range of high temperatures tomorrow, with 60s well
behind the front over the Big Country, and lower 90s across the
southwest ahead of the front.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 233 PM CDT Sun May 9 2021

Expect a wet and cool period for early this week due to lift over a
cold front to our south and mid to upper level ascent over our area.
Global and Hi-Res models pretty much agree with convection
breaking out Monday night through Tuesday evening. Looks like
there is potential for heavy rainfall and localized flooding
across the Northern Edwards Plateau and Northwest Hill Country.
Also, a few elevated storms may a strong to severe Tuesday. A dry
forecast is in store for Thursday and Friday, then a few
thunderstorms possible next weekend due to some instability
returning. Temperatures will be 20 to 25 degrees below normal for
highs on Wednesday(mainly 60s), behind a secondary cold front.
Highs will warm back into the 80s by next weekend on low level
southerly flow.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Sun May 9 2021

A cold front is currently moving south through the area just past
San Angelo and north of Brady. As this moves through, winds will
turn to the north/northeast. VFR conditions are expected through
about 5Z. Clouds and subsequent MVFR conditions will start to move
in from the southeast, first impacting JCT and BBD between 5-6Z,
then moving into the surrounding sites SJT and SOA by ~7Z, and ABI
by roughly 9Z. CIGs could to further deteriorate into IFR
conditions during the morning hours, especially for JCT, BBD,
SJT, and SOA. Included for JCT and SJT with more confidence but
left out BBD and SOA for this package with a little less
confidence in timing. JCT could drop to LIFR for a few hours
between 13-16Z with lowered visibility before returning to
IFR but not enough confidence to include in TAF package at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  65  55  70 /   5  10  50  80
San Angelo 	 59  75  58  78 /  10  20  50  80
Junction 	 62  80  60  78 /  30  40  50  80
Brownwood 	 57  69  57  72 /   5  20  50  80
Sweetwater 	 53  65  55  69 /   5  10  50  70
Ozona      	 62  83  61  79 /   5  20  50  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....21
AVIATION...50
Hazardous weather outlook, May 9, 1:50 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Sun May 9 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this evening across San
Saba and Mason counties. These storms could be strong to
severe, with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon
and evening generally south of a Brownwood to San Angelo to Ozona
line. The primary hazards will be large hail and damaging winds.
localized heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 9, 4:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Sun May 9 2021

TXZ168-170-092315-
Mason TX-Menard TX-
525 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND
NORTHWESTERN MASON COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hext, moving east at 20 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Streeter around 550 PM CDT.
  Grit and Camp Air around 555 PM CDT.
  Katemcy around 600 PM CDT.
  Mason around 610 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222 and Koockville.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3082 9959 3094 9956 3094 9933 3092 9908
      3065 9917
TIME...MOT...LOC 2223Z 285DEG 19KT 3089 9950

The radar

The San Angelo radar (KSJT), 132 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Mason

When
May 9, 5:05 PM CST
Where
Mason County, 4.87 mi S of Katemcy
Measured
1.5 in hail
Reported by
Public
Coordinates
30.830, -99.260

The public reported ping pong ball size hail along U.S. Highway 87 between Mason and Katemcy.

Hail, Mason

When
May 9, 5:22 PM CST
Where
Mason County, 0.91 mi NE of Mason Co Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
30.740, -99.170

The public reported tennis ball size hail falling along Texas Highway 29, just east of Mason. There was one window broken.

Hail, San Saba

When
May 9, 6:25 PM CST
Where
San Saba County, 0.91 mi NE of Richland Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
31.280, -98.940

The public reported ping pong ball size hail in Richland Springs.

Hail, San Saba

When
May 9, 6:30 PM CST
Where
San Saba County, 0.59 mi E of Richland Spgs
Measured
2.5 in hail
Reported by
Public
Coordinates
31.270, -98.940

The public reported tennis ball size hail in Richland Springs, via Twitter. The time was estimated by radar.

Hail, San Saba

When
May 9, 6:43 PM CST
Where
San Saba County, 2.73 mi SE of Skeeterville
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -98.940

The public reported up to quarter size hail.

Hail, Kimble

When
May 10, 4:07 PM CST
Where
Kimble County, 5.56 mi S of Cleo
Measured
1.75 in hail
Reported by
Public
Coordinates
30.520, -99.890

The public reported hail up to golf ball size along Mile Marker 445 on I-10 west of Junction.

Hail, Kimble

When
May 10, 4:15 PM CST
Where
Kimble County, 4.84 mi S of Cleo
Measured
2.75 in hail
Reported by
Public
Coordinates
30.530, -99.880

A rainfall observer reported golf ball to baseball size hail between Junction and Roosevelt.

Hail, Kimble

When
May 10, 4:20 PM CST
Where
Kimble County, 1.38 mi ENE of Cleo
Measured
2.75 in hail
Reported by
Public
Coordinates
30.610, -99.860

The public reported golf ball to baseball size hail in Cleo in northern Kimble County.

Hail, Kimble

When
May 10, 4:25 PM CST
Where
Kimble County, 6.1 mi ENE of Cleo
Measured
2.75 in hail
Reported by
Public
Coordinates
30.620, -99.780

The public reported baseball size hail along U.S. Highway 83 north of Junction. The very large hail broke several windows.

Hail, McCulloch

When
May 10, 4:30 PM CST
Where
McCulloch County, 1.5 mi NNW of Melvin
Measured
1.75 in hail
Reported by
Public
Coordinates
31.220, -99.590

The public reported golf ball size hail in Melvin from social media.

Hail, Kimble

When
May 10, 4:30 PM CST
Where
Kimble County, 10.03 mi NE of Cleo
Measured
2.75 in hail
Reported by
Public
Coordinates
30.710, -99.770

The public reported baseball size hail between Junction and Menard.

Hail, McCulloch

When
May 10, 4:55 PM CST
Where
McCulloch County, 1.37 mi WSW of Lohn
Measured
1.5 in hail
Reported by
Public
Coordinates
31.310, -99.440

The public reported half dollar to ping pong ball size hail near Lohn in northern Mcculloch County.

Hail, McCulloch

When
May 10, 5:18 PM CST
Where
McCulloch County, 6.53 mi ESE of Marco
Measured
1.75 in hail
Reported by
Public
Coordinates
31.110, -99.480

Hail, McCulloch

When
May 10, 5:27 PM CST
Where
McCulloch County, 0.59 mi W of Brady
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.130, -99.340

Hail, McCulloch

When
May 10, 5:28 PM CST
Where
McCulloch County, 0.59 mi W of Brady
Measured
1.25 in hail
Reported by
Public
Coordinates
31.130, -99.340

Hail, McCulloch

When
May 10, 5:30 PM CST
Where
McCulloch County, 1.5 mi NNW of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
31.150, -99.340

The public reported golf ball size hail just north of Brady.

Hail, McCulloch

When
May 10, 5:38 PM CST
Where
McCulloch County, 4.98 mi NNW of Brady Curtis Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
31.250, -99.340

The report was from Mping.

Hail, McCulloch

When
May 10, 5:40 PM CST
Where
McCulloch County, 4.98 mi NNW of Brady Curtis Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
31.250, -99.340

Hail, Brown

When
May 10, 5:50 PM CST
Where
Brown County, 4.54 mi SW of Brownwood Bowie Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.620, -99.030

A storm chaser reported golf ball size hail along US Highway 377 and County Road 233.

Hail, Sutton

When
May 10, 6:42 PM CST
Where
Sutton County, 17.25 mi SE of Sonora
Measured
2.25 in hail
Reported by
Public
Coordinates
30.430, -100.390

The public measured hail at least 2.25 inches in diameter in southern Sutton County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955597, 955599, 955601, 955602, 955603, 955606, 955611, 955614, 955623, 955637, 957080, 955639, 955656, 955658, 955659, 955657, 955660, 955661, 955675, 955679.